Acute onset of unexplained hypothermia (non-environmental)

Peter Poggi

Forum Ride Along
7
3
3
Please advise if this is not the correct place for this question. I'm curious if anyone has experienced this.
It's summer in the Washington DC area. A generally healthy 61 year old woman is shopping in a supermarket when she suddenly begins to sweat profusely; her skin becomes very flushed; Her husband drives her home and their primary physician tells them to call EMS. EMS arrives and finding her sitting upright, complaining of feeling hot, having cherry red flushed skin, her hair is soaking wet with sweat. No difficulty breathing. Patient says she feels "tingly all over her body". BP 138/88, pulse 83, blood sugar160. Past medical history includes hypertension (being treated) and hi cholesterol (also being treated). The ALS provider connects her to the monitor and sees no cardiac anamolies. She is transported to the local ER.

During transport her body temp continues to drop gradually down to 92.5 F / 33.6 C.

At the ER, the nurse cannot obtain an oral temperature on any of 3 different bedside thermometers. Bloodwork is normal. They eventually treated her with a warming blanket and her temperature slowly returns to normal. No one can explain her temperature drop.

Has anyone ever experienced a patient with an unexplained temperature drop like this?

Full disclosure: The patient is my wife. No one was able to explain why this happened. I was not an EMT at the time but have since recently passed my EMT-B, and nothing in my training addressed this situation.
 

DrParasite

The fire extinguisher is not just for show
4,830
1,172
113
that sounds weird... I would definitely follow up with her primary medical provider, as he or she can run all types of tests to identify potential causes, which are more specific to your wife's condition, or refer her to a specialist who deals with this particular condition, which will likely be more accurate than random stories from random paramedics from random locations over the random internet.
 

GMCmedic

Forum Asst. Chief
700
336
63
Of the times I can remeber, the only acute hypothermia patients ive ever transported ended up being Myxedema coma/hypothyroid
 

luke_31

Forum Asst. Chief
857
269
63
Typically if it’s not readily identifiable cause of hypothermia it could be a metabolic condition that isn’t identifiable on standard tests. I’ve had a patient or two working with a healthy young population that did similar but it was in cold weather and they couldn’t get their temp to rise appropriately. Most hospital thermometers don’t register hypothermic temps well.
 

Peter Poggi

Forum Ride Along
7
3
3
Thank you for the ideas. I mentioned it to two of myEMS colleagues and they both said "vaso-vagul nerve". I guess that's a possibility. She never lost consciousness. Possibly a response to stress? I think it deserves follup with an endocrinologist.
 

Gurby

Forum Asst. Chief
790
560
93
I think it's definitely worth following up with an actual doctor about this.

How long ago did it happen, and has it happened again since?
When was menopause?
What medications was she on at the time, did she take anything earlier that day?
Does she get headaches, focal numbness or weakness?
Smoking history?
Would be interesting to know what bloodwork they obtained, and whether any scans were done.

Less concerning things on the differential could include vasovagal response (doesn't sound typical though...), hot flash from late-onset menopause, some weird metabolic problem (thyroid, pituitary), some weird idiosyncratic drug reaction?

More concerning things on the differential could include CNS tumors, neuroendocrine tumors, stroke/TIA...
 

Peter Poggi

Forum Ride Along
7
3
3
This has happened twice. First time was June 2016, second time was a few days ago.
Of note, the first time was soon after being laid off from her job, and the current case was while she was at the hospital being treated for pancreatitis.
Menopause was 2015 (age 56)
Medications are Crestor, Mavik (hypertension), and Hydrochlorothiazide (diuretic)
No headache, no focul effects but generalized parathesia
Never smoked. No bloodwork or scans other than the ECG en route.
 
Last edited:

mgr22

Forum Deputy Chief
1,001
328
83
The hypothalamus controls body temp, so the problem might be there. But she should really see a doctor.
 

Peter Poggi

Forum Ride Along
7
3
3
Yes, I agree - we already have an appointment. The doctors at the hospital had no solid answer either of the two times it occurred. I'm really just asking here to see how many (IF any) of us have encountered anything like this - considering how many EMTs use this site across the country. So far, it doesn't appear to happen with any regularity.
 

Gurby

Forum Asst. Chief
790
560
93
This has happened twice. First time was June 2016, second time was a few days ago.
Of note, the first time was soon after being laid off from her job, and the current case was while she was at the hospital being treated for pancreatitis.
Menopause was 2015 (age 56)
Medications are Crestor, Mavik (hypertension), and Hydrochlorothiazide (diuretic)
No headache, no focul effects but generalized parathesia
Never smoked. No bloodwork or scans other than the ECG en route.
Did she have hot flashes during menopause?

I would put my money on it being some sort of weird hyper-intense hot flash. It apparently is not uncommon for women to keep having hot flashes until mid-60's.
 

Peter Poggi

Forum Ride Along
7
3
3
Some. but not too bad. Do you think that a hot flash could result in a physical body temperature drop of 5 to 6 degrees?
 

Gurby

Forum Asst. Chief
790
560
93
I mean, if a hot flash went on for long enough if could, I guess?

I'd still want to check thyroid labs and look in the urine for serotonin metabolites.

I guess up to 10% of patients taking ACE inhibitors experience flushing, so maybe a reaction to the Mavik is the most likely culprit?
 

Peter Poggi

Forum Ride Along
7
3
3
I mean, if a hot flash went on for long enough if could, I guess?

I'd still want to check thyroid labs and look in the urine for serotonin metabolites.

I guess up to 10% of patients taking ACE inhibitors experience flushing, so maybe a reaction to the Mavik is the most likely culprit?
Agreed - Have an appointment set up for the 25th. Meanwhile she's fine now
 

Gurby

Forum Asst. Chief
790
560
93
I don't think any medical advice has been given except for "go see a doctor".

Any update, OP?
 

Peter Poggi

Forum Ride Along
7
3
3
No, no anxiety disorder, but both times she was under a great deal of stress.
Update: She has visited her doctor who is testing her for a condition called pheochromocytoma. She has submitted a thyroid blood panel, and 24 hour urine sample. Will update when we have results.
 
Top